To view original article click here
07:00 Saturday 31 March 2012
The devastated family of a grandfather who killed himself following a bad reaction to anti-depressants have urged doctors to warn patients of the possible side-effects before prescribing the drugs.
Brian Palmer, 63, shot himself in the head at his home in Horsham Road, after a nervous breakdown, in September. The coroner at an inquest held last Wednesday (March 14) at Chichester concluded he took his own life following the prescription of anti-depressant pills.
Speaking after the hearing, Brian’s widow Jennifer, 62, appealed to doctors to take the time to explain to their patients all the possible side-effects of any drugs they prescribe.
She said: “I noticed a change in him almost straight after taking the pills. I asked to see the box in the days before but he said he couldn’t find it. I found it a few days after his death and it listed all the changes I had seen in him. My heart just stopped.
“I didn’t go down there with him, when he picked up the prescription – I wish I had.
“We have had to learn the hard way. I can’t bear to think of any other families going through this kind of trauma.”
The inquest heard that the self-employed electrician was a “worrier” and had previously had a breakdown more than 20 years ago.
As financial worries mounted, he visited his GP at the Fitzalan Medical Centre, in Fitzalan Road, Littlehampton, where he was given sleeping pill Zopiclone and the anti-depressant Fluoxetine.
The inquest heard how, days after Mr Palmer began taking the drugs, his mental health deteriorated.
Coroner’s officer Chris Clinch said Mrs Palmer became so concerned that she went to a neighbour’s home and called the police. Minutes later, Mr Palmer shot himself.
He was airlifted to the Royal London Hospital, in Whitechapel, where he was pronounced dead at 10.30am.
A post-mortem examination gave the cause of death as a single gunshot wound to the head.
Recording a narrative verdict, coroner Penelope Schofield said: “He took his own life following the prescription of the drug Fluoxetine and Zopiclone. It is clear he was a much-loved husband, father and grandfather.”
The coroner said she would be writing to the Fitzalan Medical Centre to advise GPs there to warn all patients of the potential side-effects any prescribed drug can have.
In a written statement to the Gazette, the family thanked all of those who had supported them.
They said: “September 30, 2011, will always remain a very dark day in all our lives and the period that has followed has been extremely difficult and painful for all who were close to Brian.
“We are relieved now to have the inquest firmly behind us so we can move forward with our lives whilst forever remembering Brian and the fantastic times we shared with him.
“Never will we forget the deep love he showed for all of us.”